Concomitant Enalapril and Spironolactone-Induced Hyperkalemia in a Pediatric Patient.
Abstract
Spironolactone is a mineralocorticoid receptor antagonist with potassium-sparing effects used in the management of heart failure to minimize morbidity and mortality. It is typically given in combination with an angiotensin-converting enzyme inhibitor (ACEI) as part of standard management of pediatric heart failure but has limited literature regarding safety and efficacy in this population. We report a case of probable concomitant enalapril and spironolactone-induced hyperkalemia in a 2-month old female. The patient presented with Class III congestive heart failure and was initiated on enalapril and spironolactone. New hyperkalemia (serum potassium concentration 8.9 mEq/L) developed on day 7 after initiation and persisted despite decreases in the spironolactone dose. Persistent hyperkalemia and hyponatremia with a metabolic acidosis led to the discontinuation of spironolactone by day 12 of admission. The hyperkalemia resolved within 72 hours of discontinuation without further interventions. Based on our patient's course, hyperkalemia in a pediatric patient may occur when spironolactone and an ACEI are given concomitantly and resolve upon discontinuation of spironolactone.
Fields of Study & Subjects
Potassium and Related Disorders
Hormonal Regulation and Hypertension
Heart Failure Treatment and Management
Publication details
- Journal / source
- Europe PMC (PubMed Central)
- Volume
- 31
- Issue
- 1
- Pages
- 83–87
- Publication date
- 1 February 2026
- Language
- EN